What works better to help adrenals, Levo or NDT??

Hi All,

Had scary results in January TSH <0.05 FT3 7.3 (ref 3.5-6.5) FT4 26.00 (ref 11.4-23.0)

Behind my back my GP sent these results to an Endo I have never seen, who wrote back I need to reduce my medication. To be honest I have never got rid of any hypo symptoms since treatment started in August 2011. I did however start to lose a little weight, 10 llbs in total (over 3 months) which I was really pleased about. Now with mucking around with the dosage it's gone up by 5llbs in a blink.

I see Dr Skinner and I reported back in December that I felt I'd slipped back on 175mcg so he upped me to 200 mcg. I didn't feel anything positive with the rise. My GP as predicted told me to cut back to 175mcg. On the day I did I started sweating profusely especially at night, and started to get double vision again. I only lasted 2 days at the lower dose, then I alternated 175 one day 200 the next for the next couple of days. I got so weak again and the sweating was making my hair wet and leaving the bed sheet damp, my fingers swelled up more too. Also constant double vision, eye pain, infact they've gone very bloodshot again. This last week I've had enough and gone back to 200mcg. The sweating has stopped. I honestly think the Levo just pools in my blood, I never feel it's getting anywhere. My tongue is just as enlarged as when I started in 2011, the hip pain has been just awful, foot and leg pain exactly the same, skin very dry etc. I get up at 7.30, I'm lucky to get 4/5 hrs sleep. By 11am I am fighting to stay awake. No energy until late at night.

I have had a lot of trauma in my life, so now I'm thinking I have an adrenal problem. Could this be stopping the Levo getting absorbed too? I have diarrhea a lot, plus take Cimetidine, so a battle to get anything into my system.

I've now had enough of Levo and when I see Dr Skinner on Wednesday I'm thinking of going onto NDT. I'm worried about how much this is going to cost, money is very tight. Is there any evidence that NDT can help to fix your adrenals along the way?

Thanks,

Helen.

2 Replies

oldestnewest
  • Oh dear :( It sounds like you are having a really tough time at the moment with it all.

    It does sound like it could be an adrenal problem. The diarrhoea could be a symptom of high adrenaline compensating for lack of cortisol. If you have low or high cortisol levels T4 doesn't tend to get converted very well, causing high T4 levels. Low cortisol can also cause a low TSH that is not reflective of your thyroid function. If your TSH is low, conversion to T3 is usually slower too.

    You could be right that the T4 is just building up in your system due to it not being converted. If you could get your cortisol levels checked this would at least point you in the right direction. If you have adrenal insufficiency, Dr S will probably want to prescribe T3 only from what I hear. Your body will be able to use the T3 and the presence of T3 will support cortisol production too.

    There is also a possibility that you have low iron and/or B12. These are believed to help thyroid hormones get into the cells so they can be used. If you have deficiencies in these, your thyroid hormones would probably build up in your blood. So this is something else to look into.

    NDT can help if you take it in accordance with Paul Robinson's Circadian method. I haven't tried this but many have and have found it extremely successful. Dr S may prefer T3 though.

    It seems that anything containing direct T3 can help with adrenals (T3 is needed to make cortisol) so I would have thought NDT would be better than levo.

    I'm not a doctor but I can tell you that I am better on NDT than levo. I had at least partially sorted out my adrenals before hand but NDT does suit me much better.

    I hope you find something that works for you.

    Carolyn x

  • Thanks Caroline for taking the time to answer.

    I know I've been short on B12 for many years this was originally flagged in 2005 when I was refered to a dermatologist for very dry skin and suddenly getting psoriasis in my arm pits (I know!) It was deemed low and since then my GP was told to prescribe 50mcg of cyanocbalamin a day which I took until a few months ago. Blood test results a year ago said my B12 was only in the 500's despite this. After coming onto this site I upped my dose considerably, then I found out it's the wrong B12, so I've ordered some you can suck that are the right type (sorry brain hurting, you know what I mean) I'll see if that makes anything better. My tongue is so sore, my teeth are always biting it, I know this can be low B12 too. My iron is just ok, I could do with a bit more I know. I bleed every day with my bladder disease, so I think it's hard to stay on top. Timing of taking the iron is a real problem, as it clashes with both Cimetidine and Levo, so some days I admit I don't always fit it in.

    The adrenaline theory makes sense. I always feel very revved up, impossible to relax. I've been like this my whole life. I had a very abusive childhood and I've recently discovered how this can knock thyroid function long term. I've been thinking about adrenal testing for some time, I'll have to have a look at the costs involved, and of course it's likely that my GP will ignore the results anyway.

    I do favour NDT, not just about costs! With my other prescription drugs 3 times a day, I do wonder how I'm going to time all this. I did get up to a grain last year with my Levo, I only took it for 10 days, as I got a very unexpected referal to Dr Skinner. In that time I did feel my skin start to soften, which Levo has never done. I did get quite a headache, does this pass quickly?

    Thanks again,

    Helen.

You may also like...